Hello..I have a 63 yr old brother,viet nam marine vet 3 purple hearts, ptsd, depression and MS. After many, many years of keeping the family distant, is in our life now. He found himself 2 hrs away, stopeed by a tropper, didn't know where he was, or how to get back home..My heart breaks for him. He was diognosed with MS approx. 30 yrs ago (?). I love him so and I am so very proud of him, it hurts my heart to see his disease progressing, along with dementia, from the MS?? he build a home, with 36" halls and doors, should the day come that he may be in a wheelchair. Well, I recievd the call from the trooper this past March, Johnny has not been back to his home and I do not believe he will be going back. I moved him into a Independant Living community for now because he can no longer live alone, that was quite obviose, when I entered his home last March. I am his gaurdian and he trusts me. I have been getting him to his VA appts monthly(he had not gone for yrs, and had taken himself off of prozac 5-6 yrs ago). I have him to my house usually one night over every weekend, he has missed so much of life, its like having a brother back that I realy never knew. His memory seems to be getting worse, his gait, his speech, and his balance. This past Sunday, after a few times trying, he got up from a chair and went straight down. Tonight I received a call from the Idependant living facility, and they said Johnny had fallen outside.... He doesn't recall falling in the past, but I think he has, but is it getting worse? Will these falls continue, get worse, or more often?? I have a Dr. appt for him in 2 wks with the VA, but I wanted to reach out to this community for any ideas, suggestions for what may be happening to my Brother. I said "Johnny, when or if you feel that you may need a aid/cane, please be open to it, we just want you to stay safe" He said, " I fell today, but its been years since I have fallen"....His memory is fading, and to watch him walk, its appears that it is getting worse. He is proud, he does not want to be a burden, and he doesn't want me to worry about him...too late, I have been worried about him all my life. Any ideas with the falls? He was also diagnosed 3 months ago with diabetis...Thanks for listening..it means the world to me to have my brother back....
I'm sorry to read of your brother's challenges; I'm certain your care and concern for him is going to make his journey a little easier, he's fortunate to have you.
Have you tried bringing a cane to his VA appointment and having the doc or nurse show him how to use it? The doc can also write an order for physical and occupational therapy where he would learn techniques for safer ways to get out of a chair, etc. Falling is pretty common for all of us with balance and gait problems, we usually just try to be very careful and use walk aids.
Fatigue is often the major culprit in cognitive dysfunction. There are meds for this, too.
There are also other reasons for cognitive problems that are not related to MS such as sleep apnea or narcolepsy. Has his doc explored these possibilities?
Finally, it's hard to say what his disease progression will look like in the future. His doctor will track the decline with MRIs and clinical exams and should be explaining what is happening and what treatments are available to improve your brother's quality of life. Stay assertive during these appointments and ask questions.
Please drop in here for support and ask questions anytime, you are indeed a treasure. Take care.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.